Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2008, 2:20 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 2:20 PM CDT (19:20 UTC)
- Expired
- Jul 7, 2008, 3:15 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 071921
SVRARX
IAC067-131-072015-
/O.NEW.KARX.SV.W.0097.080707T1920Z-080707T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FLOYD COUNTY IN NORTH CENTRAL IOWA...
MITCHELL COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 315 PM CDT
* AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COUNTY ROADS B 20 AND S 70...OR 13 MILES SOUTHWEST OF OSAGE...
MOVING EAST AT 29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RUDD AND ROCK CREEK AROUND 230 PM...
ST. ANSGAR AND OSAGE SPRING PARK AROUND 240 PM...
OSAGE AND MITCHELL AROUND 245 PM...
BROWNVILLE AND PIONEER STATE PARK AROUND 300 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
LAT...LON 4336 9303 4349 9256 4330 9255 4329 9256
4317 9256 4310 9303
TIME...MOT...LOC 1920Z 250DEG 25KT 4320 9305
$$
043 follow-up statements
000
WWUS53 KARX 071934
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT MON JUL 7 2008
IAC067-131-072015-
/O.CON.KARX.SV.W.0097.000000T0000Z-080707T2015Z/
MITCHELL IA-FLOYD IA-
233 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN FLOYD AND MITCHELL COUNTIES...
AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ROCK CREEK...OR 8 MILES SOUTHWEST OF OSAGE...MOVING EAST AT 29
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. ANSGAR AND OSAGE SPRING PARK AROUND 240 PM...
MITCHELL AND IDLEWILDE STATE PARK AROUND 245 PM...
OSAGE AND ORCHARD AROUND 250 PM...
LAT...LON 4336 9303 4349 9256 4330 9255 4329 9256
4317 9256 4310 9303
TIME...MOT...LOC 1933Z 250DEG 25KT 4323 9293
$$
04000
WWUS53 KARX 071952
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT MON JUL 7 2008
IAC067-131-072015-
/O.CON.KARX.SV.W.0097.000000T0000Z-080707T2015Z/
MITCHELL IA-FLOYD IA-
252 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN FLOYD AND MITCHELL COUNTIES...
AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR OSAGE...MOVING EAST AT 29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BROWNVILLE AND LITTLE CEDAR AROUND 300 PM...
NEW HAVEN AND PIONEER STATE PARK AROUND 305 PM...
MCINTIRE AND BAILEY AROUND 315 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4336 9303 4349 9256 4330 9255 4329 9256
4317 9256 4310 9303
TIME...MOT...LOC 1952Z 250DEG 25KT 4327 9276
$$
04000
WWUS53 KARX 072007
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT MON JUL 7 2008
IAC067-131-072018-
/O.EXP.KARX.SV.W.0097.000000T0000Z-080707T2015Z/
MITCHELL IA-FLOYD IA-
308 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLOYD AND MITCHELL
COUNTIES EXPIRES AT 315 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
LAT...LON 4336 9303 4349 9256 4330 9255 4329 9256
4317 9256 4310 9303
TIME...MOT...LOC 2008Z 250DEG 25KT 4331 9262
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:13 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 7, 1:13 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 113 PM CDT MON JUL 7 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT DISTURBANCES MOVING THROUGH UPPER FLOW LOCKED UP ACROSS SOUTHERN CANADA AND FAR NORTHERN TIER STATES WILL REMAIN FOCUS FOR WEATHER CONCERNS. IN NEAR TERM MOST OF THE WEATHER THREAT WILL BE IN FIRST 24 HOURS SO WILL BE CONCENTRATING ON SEVERE WEATHER CHANCES AND SETUP. MAIN SHORT WAVE TROUGH IN FLOW IS MOVING EASTWARD INTO FAR SOUTHERN MANITOBA BUT COULD STILL BE SOME MINOR IMPULSES EMBEDDED IN FLOW ACROSS THE PLAINS. SIGNIFICANT DRYING NOTED IN WATER VAPOR IMAGERY COMING THROUGH THE DAKOTAS. AHEAD OF THIS...WEAK SURFACE LOW NOTED NEAR MINNESOTA AND DAKOTAS BORDER AS OF 18Z WITH WARM FRONT ACROSS OUR FORECAST AREA. VERY RIPE AIR IN THE FORM OF 70+ DEG F SURFACE DEWPOINTS SOUTH OF THIS BOUNDARY LEADING TO 1000-2000 J/KG MIXED LAYER CAPES. BEYOND THIS INSTABILITY THOUGH DEEP SHEAR IS NOT OVERLY IMPRESSIVE AND NOT MUCH IN THE WAY OF CONVERGENCE AROUND TO FOCUS ONGOING CONVECTION. THIS IS EVIDENT ON WIND PROFILERS AND VAD WIND PROFILES WITH MAIN SOUTHWEST TO WEST FLOW AROUND 850 MB FROM NEBRASKA ACROSS IOWA AND INTO NORTHERN ILLINOIS. IT MAY TAKE A FEW MORE HOURS THIS AFTERNOON TO GET INTO ORGANIZED SEVERE WEATHER THREAT BUT WATCH IS LIKELY AT VERY LEAST. GIVEN AMOUNT OF INSTABILITY AND BOUNDARY IN AREA...IN ADDITION TO APPROACH OF SHORT WAVE ENERGY THAT MAY INCREASE WIND SHEAR HEADING INTO THIS EVENING...WILL LIKELY SEE A 3 TO 6 HOUR TIME FRAME OF SEVERE THUNDERSTORMS AROUND. ALSO CONCERNED WITH HEAVY RAIN THREAT DEPENDING ON HOW THINGS ORIENTATE THIS AFTERNOON. LARGEST RAIN THREAT APPEARS TO BE ACROSS MAINLY NORTHEAST IOWA INTO SOUTHWEST WISCONSIN...CLOSER TO HIGHER CAPE VALUES AND CAPE GRADIENT. THIS WILL HAVE TO BE MONITORED AS WELL FOR POSSIBLE FLASH FLOOD WATCH ISSUANCE. HOPEFULLY STORMS WILL REMAIN PROGRESSIVE ENOUGH TO NOT CAUSE TOO MANY ISSUES. BULK OF WEATHER LOOKS TO PUSH EAST OF THE AREA OVERNIGHT WITH HIGH PRESSURE BUILDING BACK IN ON TUESDAY AND SWEEPING IN SOME DRIER LOW LEVEL AIR. THIS PROMISES A FEW NICE DAYS UNTIL ABOUT THURSDAY WITH SEASONAL TEMPERATURES AND MINIMAL RAIN CHANCES. AHEAD OF NEXT DISTURBANCE ACROSS CANADA ON THURSDAY...LOW LEVEL MOISTURE RETURNS WELL WEST OF OUR AREA AND SEEMS TO FOCUS INTO NORTHERN MINNESOTA. THIS COULD DEVELOP COMPLEX THAT RIDES BY MAINLY TO OUR NORTH SO WILL KEEP SMALL POPS GOING AS WE PROGRESS TOWARDS THE END OF THE WEEK. .LONG TERM...FRIDAY THROUGH MONDAY ZONAL FLOW AND PASSING SHORT WAVE ENERGY ACROSS SOUTHERN CANADA WILL CONTINUE TO DRIVE WEATHER INTO LATER PERIODS AS WELL. ALL MEDIUM RANGE GUIDANCE IN AGREEMENT WITH THIS SCENARIO BUT DIFFER IN TIMING OF MAIN PASSING SHORT WAVE TROUGH THAT APPROACHES FRIDAY AND INTO THE START OF THE WEEKEND. WILL LIKELY BLEND THESE SOLUTIONS WITH CONVECTION FIRING ALONG APPROACHING FRONT TO THE NORTHWEST LATE ON FRIDAY...AND THEN MOVING THROUGH THE FORECAST AREA INTO SATURDAY. SOME AGREEMENT THAT THIS FRONT MAY DROP INTO CENTRAL IOWA AND NORTHERN ILLINOIS BY SATURDAY AFTERNOON BUT NOT SURE THOSE KIND OF DETAILS WILL HOLD TRUE THIS FAR OUT. SOME UPSTREAM RIDGING TAKES OVER ON SUNDAY THOUGH SO PLAN ON KEEPING LOWER RAIN THREATS IN DAYS 6 AND 7 AND FOCUSED MORE IN SOUTHERN AREAS WITH WEAK SURFACE HIGH TO THE NORTH. && .AVIATION... THUNDERSTORMS CONTINUE TO BE THE MAIN CONCERN FOR THE KRST/KLSE TAF SITES THIS AFTERNOON INTO TONIGHT. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE PLAINS WILL PUSH A SURFACE COLD FRONT TOWARD AND THROUGH THE AREA THIS AFTERNOON THROUGH TONIGHT PRODUCING LIFT AND SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...AND INCLUDE TORRENTIAL DOWNPOURS. IT APPEARS THE MAIN TIME FRAME FOR THESE CONDITIONS AT THE TAF SITES WILL BE FROM THIS AFTERNOON THROUGH THIS EVENING. CONFIDENCE REMAINS HIGH ENOUGH TO INCLUDE TEMPO TSRA IN THE TAFS ALONG WITH REDUCED VISIBILITY BELOW 3SM IN HEAVIER SHOWER ACTIVITY. THE FRONTAL BOUNDARY AND ANY LINGERING SHOWERS WILL BE SOUTHEAST OF THE TAF SITES BY LATE EVENING OR AROUND MIDNIGHT. DRIER AIR WILL FILTER INTO THE AREA ON TUESDAY WITH JUST SCATTERED FAIR WEATHER CUMULUS EXPECTED TO DEVELOP BY MID MORNING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT AND LONG TERM - SHEA AVIATION - DAS
Hazardous weather outlook, Jul 7, 10:20 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1020 AM CDT MON JUL 7 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1020 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT...AS A COUPLE UPPER LEVEL DISTURBANCES INTERACT WITH THE MOIST AND UNSTABLE AIR MASS IN PLACE. THERE IS A DISTINCT POSSIBILITY SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT TIME FOR THE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL AREAWIDE APPEARS TO BE FROM 3 PM THIS AFTERNOON THROUGH 2 AM TUESDAY MORNING...EXCEPT THE ISOLATED TORNADO POTENTIAL WHICH SHOULD BE CONFINED MAINLY BETWEEN 3 PM AND 7 PM. OF SPECIAL NOTE...THE HEAVY RAINFALL THREAT SUGGESTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN WHERE RAINFALL RUNOFF MAY BE ENHANCED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY LINGERING THUNDERSTORMS ARE EXPECTED TO END TUESDAY MORNING... AS A COLD FRONT SWEEPS ACROSS THE AREA. PROBABILITIES FOR SEVERE STORMS IN THIS TIME FRAME APPEAR TO BE LOW. THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS DURING THE LATTER PART OF THE WEEK AND INTO THE WEEKEND. AT THIS POINT...IT WAS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL IN THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAY BE NEEDED AREAWIDE DURING THE LATE AFTERNOON AND INTO TONIGHT. IN ADDITION...ANY RAINFALL REPORTS...ALONG WITH ANY REPORTS OF FLOODING...WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:10 PM CDT | Areal Flood Advisory | ARX | Howard, Winneshiek | 2 hr |
| Jul 6, 7:34 PM CDT | Areal Flood Advisory | ARX | Allamakee | 2 hr |
| Jul 7, 1:58 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 62 min |
| Jul 7, 3:24 PM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 3 hr |
| Jul 7, 3:29 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 46 min |
| Jul 7, 3:41 PM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 8 hr |
| Jul 7, 4:35 PM CDT | Areal Flood Advisory | ARX | Allamakee, Winneshiek | 3 hr |
| Jul 7, 4:43 PM CDT | Areal Flood Advisory | ARX | Chickasaw, Floyd | 3 hr |
| Jul 7, 5:49 PM CDT | Areal Flood Advisory | ARX | Fayette | 3 hr |
| Jul 7, 6:00 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| Jul 7, 6:34 PM CDT | Areal Flood Advisory | ARX | Clayton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.